Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 372, NWS St. Louis, MO

September 26, 2023Saint Charles County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 26, 2023, 8:17 PM CDT for Saint Charles County, Warren County, Missouri. It was in force for 43 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2023, 8:17 PM CDT (01:17 UTC)
Expired
Sep 26, 2023, 9:00 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Saint Charles County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 22 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 8:24 PM CDTHAIL 1Wright City, MOVia Facebook with picture included: 1 inch diameter hail measured with ruler.
Sep 26, 8:38 PM CDTHAIL 12 W Wentzville, MOVia Facebook with picture included: 1 inch diameter hail measured with ruler.
Sep 26, 8:38 PM CDTHAIL 1.53 E Foristell, MOTrained spotter reported ping pong ball sized hail halfway between Foristell and Wentzville.
Sep 26, 8:40 PM CDTHAIL 1.51 E Wentzville, MOVia Facebook with picture included: multiple hailstones ranging from 1 to 1.5 inches estimated using quarter in picture.
Sep 26, 8:40 PM CDTHAIL 1.51 Nnw Wentzville, MOVia Facebook with picture included: 1.5 inch diameter hail measured with ruler.
Sep 26, 8:40 PM CDTHAIL 1.51 Nnw Wentzville, MOVia Twitter with picture included: 1.5 inch hail estimated from picture. Damage to siding and window screens on pictured home.
Sep 26, 8:40 PM CDTHAIL 1.751 N Wentzville, MOVia Facebook with picture included: 1.75 inch diameter hail measured with ruler.
Sep 26, 8:40 PM CDTHAIL 1.752 Wnw Wentzville, MOVia Twitter with pictures included: Golf ball sized hail estimated from picture damaged siding and window screens in numerous homes on northern side of Wentzville. time est. from radar.
Sep 26, 8:43 PM CDTHAIL 12 Sw Flint Hill, MO2 Miles NW of Wentzville city center.
Sep 26, 8:57 PM CDTHAIL 0.881 Sse Saint Paul, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS53 KLSX 270117
SVRLSX
MOC183-219-270200-
/O.NEW.KLSX.SV.W.0372.230927T0117Z-230927T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
817 PM CDT Tue Sep 26 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Charles County in east central Missouri...
  East central Warren County in east central Missouri...

* Until 900 PM CDT.

* At 817 PM CDT, a severe thunderstorm was located over Innsbrook,
  moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  O'Fallon, Wentzville, Lake St. Louis, Dardenne Prairie, Warrenton,
  Wright City, St. Paul, Truesdale, Innsbrook, New Melle,
  Josephville, Flint Hill, and Foristell.

This includes Interstate 70 in Missouri between exits 193 and 216.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 9083 3887 9082 3888 9081 3888 9070
      3864 9071 3868 9120 3886 9120
TIME...MOT...LOC 0117Z 270DEG 29KT 3878 9107 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Carney
3 follow-up statements
246 
WWUS53 KLSX 270135
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
835 PM CDT Tue Sep 26 2023

MOC183-219-270200-
/O.CON.KLSX.SV.W.0372.000000T0000Z-230927T0200Z/
St. Charles MO-Warren MO-
835 PM CDT Tue Sep 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN ST. CHARLES AND EAST CENTRAL WARREN COUNTIES...

At 835 PM CDT, a severe thunderstorm was located over Wentzville,
moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
O'Fallon, Wentzville, Lake St. Louis, Dardenne Prairie, Wright City,
St. Paul, Innsbrook, New Melle, Josephville, Flint Hill, and
Foristell.

This includes Interstate 70 in Missouri between exits 203 and 216.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 9083 3887 9082 3888 9081 3888 9070
      3867 9072 3874 9102 3886 9100
TIME...MOT...LOC 0135Z 268DEG 29KT 3880 9091 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
969 
WWUS53 KLSX 270145
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
845 PM CDT Tue Sep 26 2023

MOC219-270155-
/O.CAN.KLSX.SV.W.0372.000000T0000Z-230927T0200Z/
Warren MO-
845 PM CDT Tue Sep 26 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WARREN COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3888 9083 3887 9082 3888 9081 3888 9070
      3867 9072 3872 9092 3887 9092
TIME...MOT...LOC 0145Z 270DEG 29KT 3880 9080 

$$

MOC183-270200-
/O.CON.KLSX.SV.W.0372.000000T0000Z-230927T0200Z/
St. Charles MO-
845 PM CDT Tue Sep 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN ST. CHARLES COUNTY...

At 845 PM CDT, a severe thunderstorm was located over Lake St. Louis,
moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
O'Fallon, Wentzville, Lake St. Louis, Dardenne Prairie, St. Paul, New
Melle, Josephville, and Flint Hill.

This includes Interstate 70 in Missouri between exits 208 and 216.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 9083 3887 9082 3888 9081 3888 9070
      3867 9072 3872 9092 3887 9092
TIME...MOT...LOC 0145Z 270DEG 29KT 3880 9080 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
502 
WWUS53 KLSX 270148
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
848 PM CDT Tue Sep 26 2023

MOC183-270200-
/O.CON.KLSX.SV.W.0372.000000T0000Z-230927T0200Z/
St. Charles MO-
848 PM CDT Tue Sep 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN ST. CHARLES COUNTY...

At 848 PM CDT, a severe thunderstorm was located over Josephville,
moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
O'Fallon, Wentzville, Lake St. Louis, Dardenne Prairie, St. Paul,
Josephville, and Flint Hill.

This includes Interstate 70 in Missouri between exits 208 and 216.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3887 9084 3887 9080 3888 9070 3871 9072
      3873 9090 3886 9087
TIME...MOT...LOC 0148Z 267DEG 29KT 3881 9077 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 6:51 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 26, 6:51 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
651 PM CDT Tue Sep 26 2023

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 228 PM CDT Tue Sep 26 2023

Key Messages:

1) Low chances (20 to 30%) for thunderstorms exist this afternoon
across mainly southwest and west-central Illinois, with a few
possible (20%) across the Ozarks as well.

2) Thunderstorms are more likely (50 to 60%) overnight tonight, with
best chances along the I-70 corridor and points south. Severe storms
are not likely.

3) A few showers may linger across parts of the area tomorrow and
Thursday, but a prolonged period of above normal temperatures and
dry weather can be expected through at least early next week and
possibly beyond.

The primary item of interest today and tomorrow continues to be the
potential for scattered showers and thunderstorms, along with at
least a limited chance for a strong storm or two.

The primary driver of this is a wound-up low pressure system slowly
moving southeastward through the upper Mississippi Valley region,
along with a weak cold front draped near or slightly south of the I-
70 corridor. While atmospheric moisture is somewhat lacking across
the area with dewpoints generally in the 50s and high LCLs (5 to 6kt
ft), strong heating along the stalled boundary has generated roughly
1000 to 1500 J/kg of MLCAPE, and weak convection has already begun
to develop just to our southeast across southern Illinois, and also
to our northeast in closer proximity to the surface low. As the
afternoon progresses, a few additional showers and thunderstorms may
develop in adjacent areas farther west, particularly in parts of
Illinois and the Ozarks, but stronger convective inhibition in these
areas will limit the overall coverage. This activity is not likely
to be particularly strong, but with steep low level lase rates and
around 25 to 30 kt of effective shear present, we can't rule out a
few small hail stones and gusty winds.

Later this evening and overnight, a narrow low level jet will
strengthen and provide some additional convergence along the stalled
surface boundary. This narrow corridor of enhanced forcing appears
increasingly likely to generate a round of elevated nocturnal
convection, although there remains some non-trivial spread among
high resolution guidance regarding exactly when and where this will
occur. Current guidance favors the I-70 corridor and points slightly
farther south for the bulk of this activity, which includes the
Columbia, Jefferson City and St. Louis metro areas. Wherever these
storms develop, bursts of heavy rain will be possible within
convective cores, and especially where storms move across the same
areas thanks to storm motions roughly parallel to the initiating
boundary. Meanwhile, MUCAPE values of between 500-1000 J/kg, along
with continued effective shear of around 30 kt will support
instances of mainly small hail and occasional gusty winds. In any
case, the potential for strong or severe storms appears to be
limited overall.

This activity is expected to gradually wane and move east of the
area by daybreak tomorrow, but a few showers and weak thunderstorms
may linger across mainly southern Illinois through the remainder of
the day. This is because the surface boundary is not expected to
progress south and out of the area very quickly tomorrow and
Wednesday, maintaining an area of modest surface convergence and
pooled moisture. Otherwise, expect temperatures to remain slightly
above seasonal averages in spite of the weak front, with highs
likely climbing to near 80 degrees.

BRC

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 228 PM CDT Tue Sep 26 2023

LONG TERM (Thursday onward)

The primary story Thursday onward will be the development of an
extended period of above normal temperatures, along with a near
total lack of appreciable rain chances through at least early next
week.

Early in the day Thursday, the remnant surface boundary (by then
likely a poorly defined stationary front) will likely still be
lingering somewhere across the southern half of Missouri and
southern Illinois. As such, a few stray showers can't be ruled out
early in the day, and possibly into the afternoon. Chances for rain
will be low, though, and precipitation amounts are very unlikely.

In spite of these meager rain chances, Thursday will likely be
the last opportunity to see ANY rainfall until sometime in the
middle of next week, and possibly even beyond. This is because a
highly amplified longwave ridge is expected to build across the
Mississippi Valley beginning Thursday, and will remain in place
for several days. Meanwhile, a weak upper trough and frontal
boundary are likely to undercut this ridge throughout this period,
locking appreciable moisture along the Gulf Coast. Between the
building ridge and associated subsidence, and the lack of
meaningful moisture return, high confidence exists that above
normal temperatures and dry conditions will be observed throughout
the weekend and into early next week.

As for just HOW warm and dry, ensemble mean 850 temperatures in the
NAEFS and ECMWF climb to near or even slightly higher than the 90th
percentile Thursday and remain there through the middle of next
week. Meanwhile, NBM forecast spreads remain narrow through early
next week, with means generally 5 to 10 degrees above daily
averages. This equates to temperatures well into the 80s, with a few
spots potentially reaching near 90s degrees over the weekend.
Meanwhile, ensemble mean PWATS fall below 1 inch for most of the
area, which is slightly below average for this time of year.
Ensemble members are also almost unanimously dry through early
next week...and a majority remain dry well into the end of the
week as well.

All of this adds up to a high confidence forecast for an
extended period of warmth and a lack of rain, and the persistence of
drought conditions in many areas.

BRC

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 629 PM CDT Tue Sep 26 2023

Scattered thunderstorms will continue to be in the vicinity of the
St. Louis area terminals through at least 01Z. There may be a
brief lull in the activity during the mid evening before
additional showers and thunderstorms develop over mid Missouri
affecting COU/JEF by 04Z and STL/SUS/CPS by 06Z. The heavier
showers and thunderstorms will cause brief MVFR/possible IFR
ceilings and visibilities in brief downpours. Otherwise expect
light winds outside of thunderstorms.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 26, 7:55 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
755 PM CDT Tue Sep 26 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
755 PM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms the rest of the night. A few
strong thunderstorms capable producing hail and gusty winds remain
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of isolated thunderstorms mainly across
southeastern Missouri and southwestern Illinois Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

In the hours before

Local storm report, Sep 26, 6:00 PM CDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
600 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             Crestwood               38.55N 90.38W
09/26/2023  E0.88 inch       St. Louis          MO   Emergency Mngr

&&

JPG
Local storm report, Sep 26, 6:01 PM CDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
601 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     Hail             3 ESE Shrewsbury        38.57N 90.28W
09/26/2023  E0.88 inch       St. Louis City     MO   NWS Employee

&&

JPG
Local storm report, Sep 26, 6:17 PM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service St Louis MO
617 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             Mehlville               38.50N 90.32W
09/26/2023  E0.25 inch       St. Louis          MO   Trained Spotter

&&

Carney
Local storm report, Sep 26, 6:27 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
627 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     Hail             Mitchell                38.77N 90.08W
09/26/2023  M0.75 inch       Madison            IL   Trained Spotter

&&

Carney
Local storm report, Sep 26, 6:29 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
629 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     Hail             Granite City            38.71N 90.13W
09/26/2023  E0.88 inch       Madison            IL   Cocorahs

&&

Carney
Local storm report, Sep 26, 7:45 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
745 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Hail             Rhineland               38.72N 91.52W
09/26/2023  M1.00 inch       Montgomery         MO   Fire Dept/Rescue

            First responders in Rhineland MO reported
            quarter sized hail covering the ground.

&&

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:51 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles19 min
Sep 26, 9:07 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren38 min
Sep 26, 9:35 PM CDTSevere Thunderstorm WarningLSXFranklin22 min
Sep 26, 9:38 PM CDTSevere Thunderstorm WarningLSXJefferson52 min
Sep 27, 12:31 AM CDTSevere Thunderstorm WarningLSXSaint Louis20 min
Sep 27, 2:42 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.